Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 120, NWS Springfield, MO

May 8, 2023Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2023, 3:53 PM CDT for Phelps County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2023, 3:53 PM CDT (20:53 UTC)
Expired
May 8, 2023, 4:30 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Phelps County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:19 PM CDTSevere Thunderstorm WatchSPC10 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:38 PM CDT, 15 minutes earlier.

Area forecast discussion, May 8, 3:38 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
338 PM CDT Mon May 8 2023

Key Messages:

1. Strong to severe storms will be possible this afternoon and
evening. Hail up to 2" or larger and damaging wind gusts are
possible.

2. Potential for severe thunderstorms Tuesday afternoon/evening,
but with limited confidence.

2. An active weather pattern will remain across the area this week
with several chances for rain. It will not rain during the entire
period but rain chances will occur at times each day. A few
strong storms will be possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon May 8 2023

Convection is already initiating along the front this afternoon.
Expect rapid development given 4,000-5,000 J/kg of SBCAPE,
including substantial instability in the hail growth zone thanks
to steep (8-9 C/km) lapse rates aloft. Effective bulk shear on the
order of 35-45 kts is mostly unidirectional, which will promote
splitting cells and upscale growth of cells and clusters. The
majority of severe storms will initially have a 1.5-2 inch hail
threat, with the strongest and longest lived having a threat for
greater than 2 inches. Over time, as storms grow upscale, the
damaging wind threat will become more dominant. Given poor
directional shear and minimal low level shear, the tornado threat
is very low.

Storms development is generally along the Highway 54 corridor
right now, but will gradually shift south along with the front
through the evening and into tonight. The severe risk is only
expected to last until late evening and should subside by midnight
or earlier.

Overnight, the front looks to set up over or near the southwestern
CWA (oriented northwest to southeast). Some isolated to perhaps
scattered conditions may occur in the vicinity of the front
overnight into Tuesday, but confidence in the coverage is limited.

Bigger questions come into play for Tuesday as some guidance
shows an MCS moving along the front from Kansas into southwest
Missouri Tuesday afternoon and evening. Confidence in details
surrounding this potential is low given the multiple variables
involved. If the MCS does develop upstream, the extent of severity
will be largely dependent on the evolution of instability during
the day Tuesday. That being said, severe storms with mainly a
damaging wind threat are possible but highly conditional. Overall,
looking for highs in the 80s again with chances for showers and
storms mainly over the southwestern half of the CWA Tuesday.

.LONG TERM...(Tuesday Night through Monday)
Issued at 330 PM CDT Mon May 8 2023

An unsettled pattern will remain over the region this week with
several chances for rain at times. An upper level ridge will
remain over the region through much of the week with warmer
conditions as highs in the 80s occur each day.

An upper level low will move north across the Plains Wednesday
into Thursday and the lift should support showers and storms
across the area at times from Wednesday into the end of the week.
It will not rain the entire period for any given location though
but several chances for rain will occur. The trough will then
move south through area later this weekend into next week bringing
additional rain chances to the area. The trough will also push
the ridge off to the east with highs in the 70s occurring early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon May 8 2023

Showers and thunderstorms are expected to develop later this
afternoon and and linger into Tuesday. Exact coverage over this
convection is uncertain, making the forecast confidence low for
exact details. Severe thunderstorms with hail to around 2 inches
and damaging wind gusts will be possible through this evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Wise/Titus
AVIATION...Titus
Hazardous weather outlook, May 8, 2:47 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
247 PM CDT Mon May 8 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
247 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Thunderstorms will develop this afternoon and evening. Some of
these storms are expected to be strong to severe storms with hail
up to the size of golf balls or larger and damaging winds gusts
as the main risks.

Locally heavy rainfall will be possible with these rounds of
rain. Widespread flooding is not expected but localized minor
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the week. There are still questions on the exact timing
and exact locations affected each day but thunderstorm chances
exist each day but will not be a total washout. Locally heavy
rainfall and a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:49 AM CDTSpecial Weather StatementSGFMorgan26 min
May 8, 3:24 AM CDTSpecial Weather StatementSGFMiller, Morgan51 min
May 8, 4:27 PM CDTSevere Thunderstorm WarningSGFDent63 min
May 8, 5:01 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair44 min
May 8, 5:13 PM CDTSpecial Weather StatementSGFCamden32 min
May 8, 5:24 PM CDTSevere Thunderstorm WarningSGFCamden51 min
May 8, 5:27 PM CDTSevere Thunderstorm WarningSGFPhelps37 min
May 8, 5:29 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent46 min
May 8, 5:42 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair35 min
May 8, 5:54 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski66 min
May 8, 6:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFSt. Clair, Vernon57 min
May 8, 6:13 PM CDTSevere Thunderstorm WarningSGFDent32 min
May 8, 6:15 PM CDTSevere Thunderstorm WarningSGFCamden45 min
May 8, 6:45 PM CDTSevere Thunderstorm WarningSGFVernon60 min
May 8, 6:47 PM CDTAreal Flood AdvisorySGFBenton, Camden, Dent, Hickory, Maries, Miller and 3 more6 hr
May 8, 6:51 PM CDTSevere Thunderstorm WarningSGFDent24 min
May 8, 6:56 PM CDTSevere Thunderstorm WarningSGFCamden, Dent, Laclede, Phelps, Pulaski49 min
May 8, 6:59 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon14 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.